For some background info: I'm a type weird, possibly MODY 3 but possibly really, really atypical T2, on 2.4 mg of Cycloset (Bromocriptine Mesylate, max dose 4.8 mg per day) in the mornings. A1c never above 5.4, normal fastings, but really bad responses to small amounts of carbohydrates at meals (hovering in the low 200's for hours after having one 15g-slice of whole wheat bread). Started off as reactive hypoglycemic, just like my father, and progressed to high BG after taking Januvia. My father has also progressed to high BG, but I'm more careful with carbohydrates so my A1c is lower than his. I'm also extremely sensitive to BG fluctuations, so by the time I get to ~150 I need a nap and anything above 180 generally puts me out of commission for a few hours. The last time I tried a very low-carb diet I wasn't on any meds at all, but I started off on metformin after a 4-month trial of essentially eating nothing.
Partially because of the paper I posted here last week and partially because I've had enough of not being able to do schoolwork when I'm high, I've decided to go back on a very low-carb diet. Though I was restricting carbs before, I gave allowance for things like fruit or sweet potatoes or (small amounts of) brown rice. I was probably eating about 80-100 carbs per day, but that only works sometimes. I've had enough.
The problem is, I remember from the last time I did this that I had increased sensitivity to carbohydrates after I did it for about a month--and the fewer carbs I ate, the lower my tolerance. Ordinarily, even an entire cup of milk will barely budge my blood sugar (especially if it's 2% or whole milk), but I was easily hitting the 160's from small sugar free lattes (and caffeine usually isn't an issue for me, either). It got to the point where I couldn't have one apple or I spiked.
I'm doing a lower-carbohydrate version of what I did the last time, but I do need to be able to eat some carbs (like the ~3/4 cup of milk I have in my two coffees in the morning). Does anyone have any ideas? Has this even happened to anyone else?